Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Wichita, KS

May 8, 2002Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2002, 1:46 AM CDT for Neosho County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 1:46 AM CDT (06:46 UTC)
Expired
May 8, 2002, 2:45 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Neosho County, KS

The radar

The Tulsa radar (KINX), 158 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 2:35 AM CDTHail 1.25Erie, KS
May 8, 2:35 AM CDTHail 2.5Erie, KS
May 8, 2:40 AM CDTHail 2.5Chanute, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-642 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
729 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080646
SVRICT
KSC133-080745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 245 AM CDT.

* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BENEDICT...OR ABOUT 15 MILES WEST OF
  CHANUTE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CHANUTE AROUND 200 AM CDT...
  8 MILES NORTH OF GALESBURG AROUND 210 AM CDT...
  NEAR ERIE AROUND 220 AM CDT...
  NEAR ST. PAUL AROUND 225 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 245 AM CDT.

LAT...LON 3770 9549 3741 9549 3742 9511 3769 9511

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:35 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 7, 8:35 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT TUE MAY 7 2002

UPDATE...

STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE
CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS
THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO
SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z
MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF
RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA.
WILL CONTINUE TO UPDATE THE FCST AS WARRANTED.

CO

.ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.

In the hours before

Special weather statement, May 7, 9:54 PM CDT, 3 hours 52 minutes before
KSZ032-033-047>053-080311-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT TUE MAY 7 2002

...TORNADO WATCH NUMBER 250 ALLOWED TO EXPIRE...

TORNADO WATCH NUMBER 250 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS...

         LINCOLN      ELLSWORTH      SALINE      RICE

         MCPHERSON    MARION         CHASE       RUSSELL

         BARTON

SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A TIME TONIGHT...HOWEVER
THE THREAT FOR TORNADOES HAS ENDED.
Local storm report, May 8, 12:04 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1204 AM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    7 S FREDONIA              KS   .75 INCH HAIL
05/07/02   WILSON                         REPORTED BY LAW
                                          ENFORCEMENT.

0225 PM    5 S CHANUTE               KS   .75 INCH HAIL
05/07/02   NEOSHO                         REPORTED BY TRAINED
                                          SPOTTER.

0315 PM    CEDARVALE                 KS   .75 INCH HAIL
05/07/02   CHAUTAUQUA                     REPORTED BY LAW
                                          ENFORCEMENT.

0315 PM    CEDARVALE                 KS   60 MPH TSTM WIND GUST
05/07/02   CHAUTAUQUA                     REPORTED BY TRAINED
                                          SPOTTER

0350 PM    ELGIN                     KS   1.75 INCH HAIL
05/07/02   CHAUTAUQUA                     REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    CHAUTAUQUA                KS   .75 INCH HAIL
05/07/02   CHAUTAUQUA                     REPORTED BY LAW
                                          ENFORCEMENT.

0402 PM    6 W CHAUTAUQUA            KS   1.00 INCH HAIL
05/07/02   CHAUTAUQUA                     REPORTED BY PUBLIC.

0425 PM    CANEY                     KS   1.00 INCH HAIL
05/07/02   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT.

0438 PM    COFFEYVILLE               KS   1.00 INCH HAIL
05/07/02   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    CEDARVALE                 KS   WIND DAMAGE
05/07/02   CHAUTAUQUA                     TREE LIMBS DOWN. REPORTED
                                          BY AGTAP SPOTTER.

0440 PM    COFFEYVILLE               KS   1.25 INCH HAIL
05/07/02   MONTGOMERY                     LAW ENFORCEMENT REPORTED
                                          1.25 INCH HAIL BREAKING
                                          WINDOWS.

0442 PM    COFFEYVILLE               KS   1.00 INCH HAIL
05/07/02   MONTGOMERY                     REPORTED BY AGTAP SPOTTER.

0447 PM    6 S ANTHONY               KS   .75 INCH HAIL
05/07/02   HARPER                         REPORTED BY TRAINED
                                          SPOTTER.

0448 PM    COFFEYVILLE               KS   1.75 INCH HAIL
05/07/02   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT.

0450 PM    BLUFF CITY                KS   .75 INCH HAIL
05/07/02   HARPER                         REPORTED BY AGTAP SPOTTER.

0453 PM    BLUFF CITY                KS   1.75 INCH HAIL
05/07/02   HARPER                         REPORTED BY AGTAP.

0456 PM    BLUFF CITY                KS   2.50 INCH HAIL
05/07/02   HARPER                         REPORTED BY TRAINED
                                          SPOTTER.

0458 PM    EDNA                      KS   .75 INCH HAIL
05/07/02   LABETTE                        REPORTED BY AGTAP
                                          SPOTTER.

0500 PM    3 W BLUFF CITY            KS   1.75 INCH HAIL
05/07/02   HARPER                         REPORTED BY TRAINED
                                          SPOTTER.

0506 PM    2 N METCALF               KS   .75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY AGTAP SPOTTER.

0507 PM    8 S ARGONIA               KS   .75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0517 PM    5 S ARGONIA               KS   1.25 INCH HAIL
05/07/02   SUMNER                         REPORTED BY AGTAP SPOTTER.

0523 PM    ARGONIA                   KS   1.00 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0530 PM    EDNA                      KS   .88 INCH HAIL
05/07/02   LABETTE                        REPORTED BY AGTAP SPOTTER.

0525 PM    EDNA                      KS   1.00 INCH HAIL
05/07/02   LABETTE                        REPORTED BY LAW
                                          ENFORCEMENT.

0533 PM    2 S MILAN                 KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY AGTAP SPOTTER.

0535 PM    1 N MILAN                 KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0539 PM    MAYFIELD                  KS   .75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0540 PM    MAYFIELD                  KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY PUBLIC.

0548 PM    MAYFIELD                  KS   1.25 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0607 PM    WELLINGTON                KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY LAW
                                          ENFORCEMENT.

0512 PM    2 W WELLINGTON            KS   1.75 INCH HAIL
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0525 PM    UDALL                     KS   .75 INCH HAIL
05/07/02   COWLEY                         REPORTED BY AGTAP.

0635 PM    WELLINGTON                KS   1.25 INCH HAIL
05/07/02   SUMNER                         REPORTED BY AGTAP SPOTTER.

0641 PM    7 NE WICHITA              KS   .75 INCH HAIL
05/07/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER.

0653 PM    7 NE WINFIELD             KS   1.25 INCH HAIL
05/07/02   COWLEY                         REPORTED BY AGTAP SPOTTER.

0658 PM    WILMOT                    KS   1.50 INCH HAIL
05/07/02   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER.

0659 PM    2 S DOUGLASS              KS   .88 INCH HAIL
05/07/02   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER.

0700 PM    BELLE PLAINE              KS   70 MPH TSTM WIND GUST
05/07/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0728 PM    2 N BUSBY                 KS   1.00 INCH HAIL
05/07/02   ELK                            REPORTED BY TRAINED
                                          SPOTTER.

0732 PM    NEWTON                    KS   .75 INCH HAIL
05/07/02   HARVEY                         REPORTED BY AGTAP SPOTTER.

0735 PM    2 W GRANOLA               KS   1.00 INCH HAIL
05/07/02   ELK                            REPORTED BY LAW
                                          ENFORCEMENT.

0805 PM    5 W HOWARD                KS   .88 INCH HAIL
05/07/02   ELK                            REPORTED BY AGTAP SPOTTER.

0813 PM    LONGTON                   KS   .75 INCH HAIL
05/07/02   ELK                            REPORTED BY AGTAP SPOTTER.

0829 PM    FREDONIA                  KS   1.75 INCH HAIL
05/07/02   WILSON                         REPORTED BY LAW
                                          ENFORCEMENT.

0830 PM    8 SW FREDONIA             KS   1.25 INCH HAIL
05/07/02   WILSON                         REPORTED BY AGTAP SPOTTER.

0845 PM    FREDONIA                  KS   FLASH FLOOD
05/07/02   WILSON                         LAW ENFORCEMENT REPORTED
                                          NUMEROUS ROADS WASHED OUT.

0845 PM    FREDONIA                  KS   1.75 INCH HAIL
05/07/02   WILSON                         REPORTED BY TRAINED
                                          SPOTTER.

0847 PM    CEDARVALE                 KS   FLASH FLOOD
05/07/02   CHAUTAUQUA                     LAW ENFORCEMENT REPORTED
                                          WATER COVERING ROADS.

0854 PM    ALTOONA                   KS   1.25 INCH HAIL
05/07/02   WILSON                         REPORTED BY AGTAP.

0905 PM    MOREHEAD                  KS   1.25 INCH HAIL
05/07/02   NEOSHO                         REPORTED BY LAW
                                          ENFORCEMENT.

0907 PM    THAYER                    KS   1.75 INCH HAIL
05/07/02   NEOSHO                         REPORTED BY TRAINED
                                          SPOTTER.

0907 PM    ALTOONA                   KS   70 MPH TSTM WIND GUST
05/07/02   WILSON                         REPORTED BY TRAINED
                                          SPOTTER

0913 PM    CUNNINGHAM                KS   .75 INCH HAIL
05/07/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER.

0922 PM    PARSONS                   KS   1.00 INCH HAIL
05/07/02   LABETTE                        REPORTED BY TRAINED
                                          SPOTTER.

0916 PM    PARSONS                   KS   1.00 INCH HAIL
05/07/02   LABETTE                        REPORTED BY LAW
                                          ENFORCEMENT.

0927 PM    2 S CUNNINGHAM            KS   1.00 INCH HAIL
05/07/02   KINGMAN                        REPORTED BY LAW
                                          ENFORCEMENT.

0930 PM    COUNTY WIDE               KS   FLASH FLOOD
05/07/02   WILSON                         LAW ENFORCEMENT REPORTED
                                          WIDESPREAD FLOODING COUNTY
                                          WIDE.

0931 PM    THAYER                    KS   FLASH FLOOD
05/07/02   NEOSHO                         LAW ENFORCEMENT REPORTED
                                          NUMEROUS STREETS FLOODED
                                          OUT.

0940 PM    ERIE                      KS   1.75 INCH HAIL
05/07/02   NEOSHO                         REPORTED BY LAW
                                          ENFORCEMENT.

0943 PM    3 S PENALOSA              KS   1.75 INCH HAIL
05/07/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:09 PM CDTSevere Thunderstorm WarningICTMarion36 min
May 7, 7:21 PM CDTSevere Thunderstorm WarningICTElk54 min
May 7, 7:31 PM CDTSevere Thunderstorm WarningICTCowley29 min
May 7, 8:06 PM CDTFlash Flood WarningICTWilson3 hr
May 7, 8:06 PM CDTSevere Thunderstorm WarningICTChase39 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningICTElk45 min
May 7, 8:18 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson57 min
May 7, 8:21 PM CDTFlash Flood WarningICTNeosho3 hr
May 7, 8:25 PM CDTFlash Flood WarningICTChautauqua3 hr
May 7, 8:37 PM CDTSevere Thunderstorm WarningICTReno53 min
May 7, 8:43 PM CDTSevere Thunderstorm WarningICTNeosho62 min
May 7, 8:52 PM CDTSevere Thunderstorm WarningICTLabette53 min
May 7, 9:02 PM CDTTornado WarningICTKingman58 min
May 7, 10:00 PM CDTTornado WarningICTKingman60 min
May 7, 10:20 PM CDTFlash Flood WarningICTKingman3 hr
May 7, 10:23 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
May 7, 10:58 PM CDTSevere Thunderstorm WarningICTKingman62 min
May 7, 11:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
May 7, 11:40 PM CDTSevere Thunderstorm WarningICTButler65 min
May 7, 11:47 PM CDTTornado WarningICTKingman28 min
May 7, 11:49 PM CDTTornado WarningICTKingman26 min
May 8, 12:13 AM CDTTornado WarningICTKingman62 min
May 8, 12:25 AM CDTFlash Flood WarningICTSedgwick3 hr
May 8, 12:32 AM CDTSevere Thunderstorm WarningICTGreenwood58 min
May 8, 1:01 AM CDTSevere Thunderstorm WarningICTElk59 min
May 8, 1:19 AM CDTSevere Thunderstorm WarningICTWilson56 min
May 8, 1:26 AM CDTFlash Flood WarningICTWilson5 hr
May 8, 1:56 AM CDTFlash Flood WarningICTNeosho4 hr
May 8, 2:18 AM CDTFlash Flood WarningICTMontgomery5 hr
May 8, 2:45 AM CDTFlash Flood WarningICTLabette4 hr
May 8, 3:01 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
May 8, 3:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
May 8, 3:08 PM CDTTornado WarningICTMcPherson52 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningICTKingman54 min
May 8, 3:26 PM CDTTornado WarningICTMarion64 min
May 8, 3:32 PM CDTSevere Thunderstorm WarningICTHarper58 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningICTSedgwick79 min
May 8, 4:01 PM CDTTornado WarningICTHarper59 min
May 8, 4:10 PM CDTTornado WarningICTSedgwick50 min
May 8, 4:20 PM CDTTornado WarningICTMarion40 min
May 8, 4:36 PM CDTTornado WarningICTChase39 min
May 8, 4:45 PM CDTTornado WarningICTSumner60 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningICTButler58 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTSedgwick51 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
May 8, 5:31 PM CDTFlash Flood WarningICTHarper, Sumner6 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningICTButler61 min
May 8, 6:01 PM CDTFlash Flood WarningICTButler6 hr
May 8, 6:11 PM CDTSevere Thunderstorm WarningICTCowley79 min
May 8, 6:31 PM CDTTornado WarningICTSumner44 min
May 8, 6:37 PM CDTSevere Thunderstorm WarningICTButler53 min
May 8, 6:43 PM CDTTornado WarningICTCowley62 min
May 8, 6:58 PM CDTFlash Flood WarningICTCowley5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.